Montana, 2010

Winter Storm in Montana, May 23 to 24, 2010

May 23 to 24, 2010 · NWS TFX · 1 event in 1 county or zone

A Pacific storm that tracked across the Great Basin brought heavy snow to portions of North central and Southwest Montana. Snow amounts up to 8 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm that tracked across the Great Basin brought heavy snow to portions of North central and Southwest Montana. Snow amounts up to 8 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 23, 9:22 PM MST, 38 minutes earlier.

Area forecast discussion, May 23, 9:22 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1022 PM MDT SUN MAY 23 2010

.UPDATE...
HAVE UPDATED THE EVENING POPS AS THE SYSTEM HAS BEEN A BIT SLOW TO
MOVE INTO CENTRAL MONTANA. HIGHER POPS STILL GOING AFTER 03Z. AN
AREA OF PRECIPITATION IS PUSHING INTO SOUTHWEST MONTANA SO HAVE
LEFT THE POPS ALONE THERE. REST OF THE FORECAST THE SAME. DB

&&

.AVIATION...
UPDATED 0422Z
A FEW ISOLATED SHOWERS ARE MOVING INTO THE AREA AHEAD OF THE UPPER
LEVEL SYSTEM THAT WILL IMPACT OUR REGION LATE TONIGHT AND THROUGH
THE REST OF THE PERIOD TOMORROW. RAIN WILL OCCUR ACROSS MOST OF THE
AREA LOWER ELEVATIONS TONIGHT WHILE THE HIGHER ELEVATIONS WILL
LIKELY EXPERIENCE SNOW ACCUMULATIONS. MOST OF THE PRECIPITATION WILL
CHANGE TO RAIN DURING THE DAYLIGHT HOURS...ESPECIALLY IN THE
AFTERNOON. MOUNTAIN OBSCURATIONS ARE LIKELY WITH CIGS/VIS FALLING TO
MVFR/IFR CONDITIONS AT TIMES OVERNIGHT AND TOMORROW. WIDESPREAD
PRECIPITATION IS FAVORED AT ALL SITES BY TOMORROW AFTERNOON. SUK

&&

.HYDROLOGY...

PORTIONS OF NORTHCENTRAL MONTANA ARE UNDER A FLOOD WARNING. COOLER
TEMPERATURES HAVE REDUCED THE RUNOFF ALTHOUGH SOME STREAMS REMAIN
NEAR BANKFUL. WIDESPREAD PRECIPITATION IS EXPECTED AGAIN SUNDAY
NIGHT THROUGH MONDAY.

RUN-OFF FROM SNOWMELT AND EXPECTED RAINFALL WILL IMPACT
CREEKS AND STREAMS THAT ARE ALREADY RUNNING HIGH AND A SMALL
STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF NORTH
CENTRAL AND CENTRAL MONTANA.

THE HEAVY SNOW EXPECTED TONIGHT THROUGH MONDAY ACROSS SOUTHWEST
MONTANA IS NOT EXPECTED TO PRODUCE WIDESPREAD RUNOFF PROBLEMS IN
THE NEAR TERM SINCE TEMPERATURES ARE EXPECTED TO REMAIN COOL.

&&

.PREV DISCUSSION...
/ISSUED 535 PM MDT SUN MAY 23 2010/

TONIGHT THROUGH TUESDAY...AN UPPER UPPER LEVEL LOW PRESSURE
CENTER AFFECTING THE AREA HAS TWO...DISTINCT...LOW CENTERS. ONE
IS OVER THE IDAHO PANHANDLE AND THE SECOND IS OVER THE CENTRAL
CALIFORNIA AND NEVADA BORDER. THE SOUTHERN SECTION OF THE UPPER
LEVEL TROF WILL MOVE OVER UTAH BY MONDAY MORNING...THEN MOVE OVER
WYOMING BY MONDAY AFTERNOON. AT LOWER LEVELS...LOW PRESSURE WILL
MOVE ACROSS THE ID/MT/WY TO SOUTHEAST MONTANA BY MONDAY
AFTERNOON. WEAK LIFT WILL DEVELOP OVER THE SW ZONES THIS EVENING
AND MOVE ACROSS THE CWA BY 12Z MONDAY. MOST OF THE CWA WILL
REMAIN UNDER WEAK LIFT...CTB WILL STRUGGLE FOR PRECIP
AGAIN...WITH THE STRONGEST LIFT OVER THE NORTHEAST ZONES. THE
INCREASE IN MOISTURE...LIFT...AND EASTERLY FLOW WILL DEVELOP
HEAVY SNOW AT HIGHER ELEVATIONS AND A WINTER STORM WARNING FOR
HEAVY SNOW ABOVE 6000 FEET WILL BE ISSUED ACROSS PORTIONS OF
CENTRAL MONTANA AND SOUTHWEST MONTANA. MOST PRECIP SHOULD BE
ENDING AS THE LIFT WEAKENS MONDAY EVENING WITH THE EASTERN ZONES
CONTINUING THE LONGEST. RIDGING ALOFT WILL DEVELOP TUESDAY AND
THE AIRMASS WILL WARM AND DRY DURING THE DAY.

TUESDAY NIGHT THROUGH WEDNESDAY...
VERTICALLY STACKED SYSTEM PUSHES NORTHEAST INTO THE CANADIAN
PRAIRIE TUESDAY EVENING/NIGHT WITH MODEST RIDGING MOVING INTO THE
REGION BY EARLY WEDNESDAY. DRYING CONDITIONS ACROSS THE REGION
WITH SOME THINNING OF CLOUDS EXPECTED AS WELL. SOUTHERLY FLOW
DEVELOPS ALLOWING FOR WARMER TEMPS ON WEDNESDAY. THE NEXT LARGE
STORM SYSTEMS STARTS TO SLOWLY WORK ITS WAY ONSHORE THE PACIFIC
NORTHWESTERN COASTLINE WEDNESDAY WITH SOME DECENT DIVERGENCE ALOFT
NEAR AND AFTER 21Z WED-00Z THU WHICH MAY ALLOW FOR A FEW SHOWERS
AND THUNDERSTORMS MAINLY ACROSS SW MT AND THE ROCKY MTN FRONT.
STRONG MODEL AGREEMENT FOR THE PERIOD ALLOWS FOR A HIGH CONFIDENCE
FOR THIS PERIOD.

THURSDAY THROUGH FRIDAY...
SIGNIFICANT SW FLOW CONTINUES TO DEVELOP ON THURSDAY WITH UPPER
LEVEL TROUGH STILL SLOWLY WORKING INLAND FROM THE PACNW COAST.
SURFACE LOW PRESSURE DEVELOPING NEAR OR OVER THE REGION THURSDAY
WITH STRONG UPPER LEVEL DIVERGENCE, AND JET STREAM MAX PUSHING
INTO THE REGION ALL WHICH COMBINED MAY ALLOW FOR SOME PRECIP AND A
FEW THUNDERSTORMS COULD BE POSSIBLE. SIMILAR CONDITIONS EXIST ON
FRIDAY WITH THE VERY SLOW NATURE OF THE TROUGH PUSHING EAST
TOWARDS THE INTERMOUNTAIN REGION. TEMPS WILL LIKELY BE NEAR NORMAL
FOR LATE MAY. STRONG MODEL AGREEMENT STILL EXISTS ALLOWING FOR A
HIGH LEVEL OF CONFIDENCE.

MEMORIAL DAY WEEKEND...
TROUGH STARTS TO ROLL INTO THE REGION DURING THE EARLY PORTIONS
OF THE WEEKEND. STRONG MODEL AGREEMENT FOR SATURDAY...SLIGHTLY
LESSER SO FOR THE LATTER PORTIONS OF THE WEEKEND. STRONG SIGNAL
EXISTS THAT SATURDAY MAY BE QUITE WET WITH THE GFS/EURO/GFS ENS
MEAN/AND THE GEM GLOBAL ALL SHOWING DECENT AMOUNTS OF PRECIP FOR
ALL OR MUCH OF THE REGION...AND THAT MAY LINGER INTO SUNDAY. TEMPS
DECREASE WITH THE COOLER AIR ASSOCIATED WITH THE TROUGH PUSHING
INTO THE REGION. ABOVE AVERAGE CONFIDENCE FOR SATURDAY...LESSER
CONFIDENCE FOR SUNDAY

--SCHOTT

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  47  39  61 /  50  70  70  20
CTB  36  50  36  61 /  10  60  50  20
HLN  39  47  37  63 /  60  80  70  20
BZN  39  52  37  65 /  70  80  60  20
WEY  31  45  27  52 /  80  80  70  30
DLN  34  46  32  58 /  70  80  50  30
HVR  39  54  42  61 /  20  70  70  40
LWT  37  44  35  54 /  70  80  70  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT TUESDAY
FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...FERGUS...
GALLATIN...JEFFERSON...JUDITH BASIN...MADISON...MEAGHER.

FLOOD WARNING FOR PORTIONS OF NORTH CENTRAL MONTANA THROUGH TUESDAY.

FLOOD ADVISORY FOR PORTIONS OF NORTH CENTRAL MONTANA
THROUGH MONDAY.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 23, 1:58 PM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 PM MDT SUN MAY 23 2010

MTZ013-242100-
CHOUTEAU-
258 PM MDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING FOR SMALL STREAMS IS IN EFFECT FOR CHOUTEAU COUNTY
UNTIL 1000 AM MDT TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLOOD WARNING FOR SMALL STREAMS CONTINUES IN EFFECT FOR CHOUTEAU
COUNTY UNTIL 1000 AM MDT TUESDAY.

A WEATHER SYSTEM WILL IMPACT THE AREA LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT. SIGNIFICANT SNOW IS POSSIBLE FOR THE MOUNTAINS.
GUSTY NORTHWEST TO NORTH WINDS COULD ALSO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-012-014-015-050>055-242100-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
258 PM MDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL STREAM FLOOD ADVISORY FOR RAIN AND SNOWMELT IS IN EFFECT
FOR SMALL STREAMS FOR PORTIONS OF CENTRAL MONTANA.

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET HAS BEEN
ISSUED FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SMALL STREAM ADVISORY AND WINTER STORM WARNING CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-046-048-049-242100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
258 PM MDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-044-045-047-242100-
HILL-TOOLE-LIBERTY-BLAINE-
258 PM MDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL STREAM FLOOD ADVISORY FOR RAIN AND SNOWMELT IS IN EFFECT
FOR SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SMALL STREAM FLOOD ADVISORY FOR RAIN AND SNOWMELT REMAINS IN
EFFECT UNTIL 1015 AM MDT MONDAY.

A WEATHER SYSTEM WILL IMPACT THE AREA LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Meagher

When
May 23, 10:00 PM MST to May 24, 8:00 PM MST
Where
Meagher forecast zone
Reported by
Mesonet

Eight inches of snow fell at White Sulphur Springs 18W (the Boulder Mountain SNOTEL site - elevation 7950 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222743.